Valproate for Epilepsy
Common side effects of valproate include:
- Nausea, vomiting, and stomach cramps.
- Weight gain.
- Tremors and shaking.
- Temporary hair loss.
- Irregular menstrual cycle.
These side effects may increase as the dosage needed to control seizures increases. Because valproate levels in the body tend to go up and down, some side effects may vary from day to day or even within a single day. Nausea and stomach problems usually go away after the body adjusts to the drug. Hair loss, weight gain, and tremors often come with long-term use of the drug.
Skin rash, a very common side effect of antiepileptic drugs, is less common with valproate. Valproate tends to have less effect on your thinking, memory, or learning processes than other antiepileptic drugs (as long as the drug levels in your bloodstream do not become too high).
The U.S. Food and Drug Administration (FDA) has issued a warning on antiepileptic medicines and the risk of suicide and suicidal thoughts. The FDA does not recommend that people stop using these medicines. Instead, people who take antiepileptic medicine should be watched closely for Reference warning signs of suicide. People who take antiepileptic medicine and who are worried about this side effect should talk to a doctor.
See Drug Reference for a full list of side effects. (Drug Reference is not available in all systems.)
|By:||Reference Healthwise Staff||Last Revised: August 26, 2011|
|Medical Review:||Reference Susan C. Kim, MD - Pediatrics
Reference Steven C. Schachter, MD - Neurology